HONG KONG Two antidepressants that are commonly given to Alzheimer's disease patients appear not only to be ineffective but may give side effects such as nausea and drowsiness, a study in Britain has found.
In a paper published in the medical journal The Lancet on Tuesday, researchers urged doctors to think twice before prescribing these drugs to Alzheimer's patients with depression.
The two drugs used in the study were sertraline, marketed by Pfizer under the brand name Zoloft, and mirtazapine, known as Remeron in the United States.
"The two classes of antidepressants most likely to be prescribed for depression in Alzheimer's disease are no more effective than placebo (dummy with no medicinal value)," wrote the researchers, led by Professor Sube Banerjee at the Institute of Psychiatry, King's College London.
"In our study, there were more adverse reactions in individuals treated with antidepressants than there were with placebo."
They urged clinicians and investigators to reframe the way they treat Alzheimer's patients with depression and to reconsider routine prescription of antidepressants.
The study involved 326 Alzheimer's patients from nine clinical centers in Britain who were diagnosed with depression lasting for at least four weeks.
Divided into three groups, 107 of them were given sertraline, 108 mirtazapine and 111 received placebo.
After 39 weeks, researchers found no significant differences among the three groups when it came to declines in depression levels. Instead, more patients given the two drugs reported adverse reactions compared with those given placebo.
In the sertraline group, 43 percent of patients reported having gastrointestinal reactions like nausea, while 41 percent who received mirtazapine complained of drowsiness and sedation. Only 26 percent who took placebo reported feeling unwell.
Currently, there are no drugs that can alter the course of Alzheimer's disease, which affects 26 million people globally and costs more than US$600 billion a year to treat.
SOURCE: bit.ly/n8DUsp The Lancet, July 19, 2011
Trending On Reuters
Operations to replace a knee or a hip appear to increase heart attack risk in the short term and the risk of blood clots in the long term, according to a new study. Full Article